Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 457, NWS Norman, OK

August 17, 2021Blaine County, Caddo County, Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 2021, 1:27 PM CDT for Blaine County, Caddo County, Canadian County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 1:27 PM CDT (18:27 UTC)
Expired
Aug 17, 2021, 1:58 PM CDT
In force
31 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, OK, Caddo County, OK, Canadian County, OK

The radar

The Norman radar (KTLX), 89 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

684 
WUUS54 KOUN 171827
SVROUN
OKC011-015-017-171915-
/O.NEW.KOUN.SV.W.0457.210817T1827Z-210817T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
127 PM CDT Tue Aug 17 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  North central Caddo County in southwestern Oklahoma...
  Southeastern Blaine County in northwestern Oklahoma...
  Northwestern Canadian County in central Oklahoma...

* Until 215 PM CDT.

* At 127 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Calumet, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Geary, Calumet, Bridgeport and Cedar Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3553 9806 3541 9823 3560 9850 3578 9825
TIME...MOT...LOC 1827Z 139DEG 14KT 3554 9821 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SIX
2 follow-up statements
900 
WWUS54 KOUN 171846
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
146 PM CDT Tue Aug 17 2021

OKC011-015-017-171915-
/O.CON.KOUN.SV.W.0457.000000T0000Z-210817T1915Z/
Caddo OK-Blaine OK-Canadian OK-
146 PM CDT Tue Aug 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTH CENTRAL CADDO...SOUTHEASTERN BLAINE AND NORTHWESTERN
CANADIAN COUNTIES...

At 145 PM CDT, a severe thunderstorm was located 5 miles southeast 
of Geary, moving northwest at 15 mph. Storm intensity has decreased 
and the warning may be cancelled before 2:15 pm.  

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Geary, Calumet, Bridgeport and Cedar Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3553 9806 3541 9823 3560 9850 3578 9825
TIME...MOT...LOC 1845Z 139DEG 14KT 3558 9825 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SIX
327 
WWUS54 KOUN 171858
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
158 PM CDT Tue Aug 17 2021

OKC011-015-017-171907-
/O.CAN.KOUN.SV.W.0457.000000T0000Z-210817T1915Z/
Caddo OK-Blaine OK-Canadian OK-
158 PM CDT Tue Aug 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CADDO...
SOUTHEASTERN BLAINE AND NORTHWESTERN CANADIAN COUNTIES IS
CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.

LAT...LON 3553 9806 3541 9823 3560 9850 3578 9825
TIME...MOT...LOC 1856Z 139DEG 14KT 3562 9829 

$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:07 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 17, 12:07 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1207 PM CDT Tue Aug 17 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 427 AM CDT Tue Aug 17 2021

Scattered showers and isolated thunderstorms persist across
southern Oklahoma and north Texas this morning. A strong storm
near Hobart late last night produced an MCV that was drifting
northeast toward central Oklahoma. Although this MCV is not
apparent in radar or satellite loops at the moment due to the lack
of radar echoes and higher clouds streaming east that may
potentially be obscuring any remnant mid-level circulation, this
may still be lurking southwest of Oklahoma City. The convective-
allowing models hint at something that may help produce storm
development near or just east of central Oklahoma just after
sunrise. But even in the bigger picture, the axis of the broad
mid-level trough extends southeast from eastern Kansas into
western Oklahoma and west Texas this morning and will slowly shift
southeast with time, which will support shower/thunderstorm
development again today and tonight with the highest chances
across the south and eastern portions of the area. As we've seen
the past couple of days, slow-moving storms and efficient rainfall
production with storms will lead to some localized heavy rainfall,
and potentially localized flooding if storms persist over any
location very long. Again, the flooding potential is expected to be
rather localized and not very widespread. Model forecasts of
precipitable water values are higher this afternoon than have been
progged for the last couple of days, with values near or over 2
inches across southern Oklahoma and north Texas, pushing the upper
bounds of PW climatology for the area.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 332 AM CDT Tue Aug 17 2021

Wednesday and Thursday will feature more or less the same basic
weather features as the earlier days of this week, with the main
convection drivers being outflow boundaries and minimal convective
inhibition during the day. A few weak circulations aloft, probably
including the occasional MCV from previous convection, will also
tend to support storm development, both during the day, and at
night.

An upper-level ridge will start to build into the southern Plains
from the Southeast this weekend and especially into early next
week. This will have the effect of gradually shutting off the
convective activity, and slowly raising the temperatures,
particularly daytime temperatures, as reduced cloud cover and
subsidence aloft both contribute a few degrees here and there.

That front that was previously forecast to bring less-humid and
slightly cooler weather this weekend and early next
week...is...well...apparently not going to make it.

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM CDT Tue Aug 17 2021

Showers and thunderstorms will continue to impact most sites this
afternoon into the early evening hours before convection
diminishes in areal coverage and shifts south and east of TAF
sites. Some mainly MVFR conditions will occur with the storms. VFR
conditions then expected through much of the night before
increasing chance for redevelopment of MVFR ceilings and perhaps
surface visibility at many locations. MVFR ceilings may then
continue through end of forecast. Winds will remain rather light
from the south/southeast.

&&

.UPPER AIR...
Issued at 315 AM CDT Sat Aug 14 2021

No upper air flights are currently scheduled.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  86  69  88  72 /  50  20  40  20
Hobart OK         89  68  89  71 /  30  20  30  30
Wichita Falls TX  89  70  89  73 /  70  50  60  30
Gage OK           89  66  90  69 /  10   0  10  10
Ponca City OK     87  68  90  70 /  30  20  20  10
Durant OK         87  71  88  72 /  70  60  80  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....23
AVIATION...30
Hazardous weather outlook, Aug 17, 11:51 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1151 AM CDT Tue Aug 17 2021

OKZ004>048-050>052-TXZ083>090-181115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1151 AM CDT Tue Aug 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered to numerous showers and thunderstorms will bring
a risk of locally heavy rainfall. This will mainly occur during
the afternoon and evening. Areas near and southeast of Interstate
44 will have the best chance of rain and higher rainfall totals.
Some of the stronger storms may also produce strong gusty winds
and perhaps small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Chances for thunderstorms will continue Wednesday, then diminish
slowly each day through Saturday. Strong storms and heavy rain
will continue to be possible each of these days, mainly across
southern and eastern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 17, 12:35 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Norman OK
1235 PM CDT Tue Aug 17 2021

OKZ041-046-171800-
Carter OK-Murray OK-
1235 PM CDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of Carter and
southwestern Murray Counties through 100 PM CDT...

At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Grove, moving northeast at 20 mph.

HAZARD...Torrential rainfall and very limited visiblity along
         with winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ardmore, Lone Grove, Healdton, Wilson, Dickson, Springer, Graham,
Milo and northern Lake Murray.

This includes Interstate 35 between mile markers 26 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3433 9754 3448 9719 3412 9697 3409 9697
      3407 9748
TIME...MOT...LOC 1735Z 234DEG 18KT 3418 9728

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:37 PM CDTSpecial Weather StatementOUNCleveland53 min
Aug 16, 7:54 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain51 min
Aug 16, 8:43 PM CDTSevere Thunderstorm WarningOUNGrady, McClain32 min
Aug 16, 9:03 PM CDTSpecial Weather StatementOUNLogan27 min
Aug 16, 9:10 PM CDTSpecial Weather StatementOUNKiowa35 min
Aug 16, 9:39 PM CDTSpecial Weather StatementOUNKiowa36 min
Aug 16, 10:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Aug 17, 5:57 AM CDTAreal Flood AdvisoryOUNAtoka, Coal3 hr
Aug 17, 6:50 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 17, 7:38 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 17, 12:35 PM CDTSpecial Weather StatementOUNCarter25 min
Aug 17, 12:46 PM CDTAreal Flood AdvisoryOUNCarter3 hr
Aug 17, 1:25 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray3 hr
Aug 17, 2:32 PM CDTAreal Flood AdvisoryOUNDewey, Woodward3 hr
Aug 17, 2:34 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.